Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 290, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 13, 2018, 2:15 PM CDT for Scott County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 2:15 PM CDT (19:15 UTC)
- Expired
- Jul 13, 2018, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 37 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1865 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718
WUUS54 KJAN 131915
SVRJAN
MSC123-132000-
/O.NEW.KJAN.SV.W.0290.180713T1915Z-180713T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
215 PM CDT FRI JUL 13 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southern Scott County in central Mississippi...
* Until 300 PM CDT.
* At 214 PM CDT, a severe thunderstorm was located over Morton,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pulaski around 235 PM CDT.
Forest around 240 PM CDT.
Homewood around 250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3223 8950 3222 8973 3236 8973 3253 8977
3248 8956 3238 8941
TIME...MOT...LOC 1914Z 309DEG 17KT 3237 8964
HAIL...1.00IN
WIND...60MPH
$$
DC2 follow-up statements
547
WWUS54 KJAN 131936
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
236 PM CDT FRI JUL 13 2018
MSC123-132000-
/O.CON.KJAN.SV.W.0290.000000T0000Z-180713T2000Z/
Scott MS-
236 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN SCOTT COUNTY...
At 235 PM CDT, a severe thunderstorm was located over Pulaski, or
near Morton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Homewood around 250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3223 8950 3222 8973 3236 8973 3248 8976
3244 8955 3238 8941
TIME...MOT...LOC 1935Z 328DEG 16KT 3228 8959
HAIL...<.75IN
WIND...60MPH
$$
DC578
WWUS54 KJAN 131954
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
254 PM CDT FRI JUL 13 2018
MSC123-132003-
/O.EXP.KJAN.SV.W.0290.000000T0000Z-180713T2000Z/
Scott MS-
254 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTT COUNTY WILL
EXPIRE AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3223 8950 3222 8973 3236 8973 3248 8976
3244 8955 3238 8941
TIME...MOT...LOC 1953Z 309DEG 17KT 3223 8952
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:27 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 13, 12:27 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1227 PM CDT Fri Jul 13 2018
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Showers and storms are developing acros generally the Natchez
Trace corridor. Any TAF site that sees a thunderstorm can
experience brief reduction in vis and ceilings along with gusty
winds. These storms will continue through the afternoon and early
evening. Outside of storms, VFR conditions are expected to
prevail today. /28/
&&
.DISCUSSION...
It will be another warm and muggy day across the region as upper
level high pressure is located across the Mid South region. This
will help temperatures warm into the mid 90s, with some upper 90s
possible in the eastern part of the forecast area. Eastern MS
reached into the upper 90s yesterday with enough moisture present
to bring heat indices in excess of 105 degrees. Given trends this
morning, expect that to be the case today as well. Many sites are
nearing heat advisory criteria so I have gone ahead and expanded
the advisory to include much of the area. The exception to this
may be the southern counties along and south of the Highway 84
corridor, which have been slower to warm this morning. In areas
where an advisory exists, an elevated risk of heat stress has been
added to the HWO and graphics, and a limited risk has been placed
everywhere else. Convection today will occur and some storms have
developed throughout the morning. However, still expect heat and
heat indices to be an issue outside of storms. Going forecast has
been adjusted to increase highs and account for a slight decrease
in POPs. Felt the corridor was correct in location but coverage
may not be as high as suggested previously. /28/
Prior discussion below:
Today and Tonight:
It will be another day of summer across the ArkLaMiss region. A mid-
level ridge of high pressure is centered over the Mid-South today,
with easterly flow aloft across our region. A humid airmass will
remain in place with the stagnant pattern, and per satellite and
model analysis, PWAT values of 1.9 to 2 inches will remain in place
today. The greatest moisture content should favor convection along a
broad axis from near Natchez, MS toward Meridian, MS. Very slow
storm motions and PWAT values above the 90th percentile will result
in localized heavy downpours. The area north and west of the Natchez
Trace will have a better chance for seeing heat index values reach
the 105 degree mark today, and a few other locations may reach it as
well before convection develops. We have issued a Heat Advisory and
included a Limited threat for heat stress in the Hazardous Weather
Outlook where Heat Advisory criteria look to be met for a few hours.
/NF/
Saturday through Tuesday:
Increasing heat stress concerns and better than average
summertime rain chances will highlight the forecast for this
weekend into early next week. Mid/upper ridging will extend across
much of the central and southern CONUS over the weekend. This
will be a so- called dirty ridge, with weak disturbances still
able to interact with considerable deep layer moisture over the
region to produce scattered to numerous showers and thunderstorms
each day. When it isn't raining, however, it will be quite warm
and muggy. Temps in the middle 90s combined with dewpoints in the
middle to occasionally upper 70s will result in heat indices
pushing into the 100-105 range across most of the area. Though the
greater coverage of rain casts some doubt on whether heat
advisory criteria will be met during this time frame, heat
concerns are definitely worth mentioning in the HWO. In addition,
advisories may eventually become warranted.
The upper level pattern will begin to transition early next week
as an upper trough begins to build across the northeast and Mid
Atlantic states. This will send a cold front southward into the
Mid South by Tuesday or Tuesday night, with a trend upward in rain
chances each day ahead of the front as mid level disturbances
become more frequent on the eastern extent of the mid/upper ridge.
Very warm and muggy conditions are still anticipated outside of
clouds/rain.
Wednesday and Thursday:
It is uncertain how far southward the aforementioned front will
progress during the middle of next week. The GFS, which is notably
deeper with the upper trough, shoves the front well south across
the area Wednesday into Thursday, with a brief shot of drier air
behind and a decrease in rain chances. The ECMWF and GEM are less
optimistic, stalling the front over the northern portion of the
area or just to the north during this time. At this point, we'll
maintain daily rain chances through the end of the forecast period
given the close proximity of the front/moist airmass. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 96 75 93 75 / 50 17 41 17
Meridian 98 74 94 75 / 44 18 50 26
Vicksburg 95 74 92 75 / 44 14 33 11
Hattiesburg 96 74 93 75 / 21 18 31 22
Natchez 93 74 91 74 / 48 14 29 13
Greenville 94 75 92 75 / 23 14 32 11
Greenwood 96 75 92 75 / 34 23 45 19
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>059.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>025.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&
28Hazardous weather outlook, Jul 13, 11:12 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1112 AM CDT Fri Jul 13 2018 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>059-141615- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson- 1112 AM CDT Fri Jul 13 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight EXCESSIVE HEAT THREAT...Elevated TIMING...remainder of today The combination of heat and humidity today is expected to result in several hours of heat index values near 105 to 110 degrees. Residents should use precautions when spending time outdoors. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday |Maximum heat index values of near 105 degrees will be possible across portions of the ArkLaMiss through the weekend and into early next week. Afternoon showers and storms may limit the heat stress in some locations each day, but the combination of heat and humidity will result in a Limited threat for dangerous heat through early next week. Further heat advisories may be required. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. LAZ026-MSZ060>066-072>074-141615- Concordia-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 1112 AM CDT Fri Jul 13 2018 This hazardous weather outlook is for portions of northeast Louisiana, and south central Mississippi. .DAY ONE...The rest of Today and Tonight EXCESSIVE HEAT THREAT...Limited TIMING...remainder of today The combination of heat and humidity today is expected to result in several hours of heat index values near 105 degrees. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Maximum heat index values of near 105 degrees will be possible across portions of the ArkLaMiss through the weekend and into early next week. Afternoon showers and storms may limit the heat stress in some locations each day, but the combination of heat and humidity will result in a Limited threat for dangerous heat through early next week. Further heat advisories may be required. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 28 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 13, 11:30 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
1130 AM CDT FRI JUL 13 2018
LAZ025-MSZ053-131700-
Tensas LA-Claiborne MS-
1130 AM CDT FRI JUL 13 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TENSAS PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN CLAIBORNE COUNTIES UNTIL NOON
CDT...
At 1130 AM CDT, Meteorologists were tracking a strong thunderstorm
near Alcorn, or 30 miles southwest of Vicksburg, moving northeast at
10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Tensas
Parish in northeastern Louisiana and southwestern Claiborne Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 9118 3194 9095 3186 9102 3187 9116
3190 9124
TIME...MOT...LOC 1630Z 208DEG 10KT 3193 9111
17Special weather statement, Jul 13, 1:28 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
128 PM CDT FRI JUL 13 2018
MSZ049-131915-
Rankin MS-
128 PM CDT FRI JUL 13 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
215 PM CDT...
At 128 PM CDT, Meteorologists were tracking a strong thunderstorm
over Florence, or near Richland, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Monterey around 155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 9023 3206 9024 3209 9023 3209 9025
3210 9024 3211 9025 3212 9024 3215 9024
3215 9025 3216 9024 3218 9024 3218 9021
3220 9018 3222 9019 3222 9005 3205 9005
TIME...MOT...LOC 1828Z 271DEG 7KT 3216 9014
DCSpecial weather statement, Jul 13, 1:47 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
147 PM CDT FRI JUL 13 2018
MSZ049-050-131915-
Scott MS-Rankin MS-
147 PM CDT FRI JUL 13 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN AND
NORTHWESTERN SCOTT COUNTIES UNTIL 215 PM CDT...
At 147 PM CDT, Meteorologists were tracking a strong thunderstorm
near Leesburg, or 12 miles northwest of Morton, moving south at 10
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leesburg and Pisgah around 155 PM CDT.
Goshen Springs around 200 PM CDT.
Fannin around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3236 8968 3237 9010 3239 9009 3240 9007
3244 9007 3244 9004 3248 9002 3248 8999
3250 8998 3249 8996 3251 8993 3258 8986
3259 8980 3258 8979 3263 8973 3258 8973
3258 8967 3257 8967
TIME...MOT...LOC 1847Z 018DEG 9KT 3248 8981
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:42 AM CDT | Heat Advisory | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clarke and 31 more | 14 hr |
| Jul 13, 11:30 AM CDT | Special Weather Statement | JAN | Claiborne | 30 min |
| Jul 13, 1:28 PM CDT | Special Weather Statement | JAN | Rankin | 47 min |
| Jul 13, 1:47 PM CDT | Special Weather Statement | JAN | Madison | 28 min |
| Jul 13, 2:29 PM CDT | Special Weather Statement | JAN | Hinds | 46 min |
| Jul 13, 2:47 PM CDT | Special Weather Statement | JAN | Madison | 43 min |
| Jul 13, 3:06 PM CDT | Special Weather Statement | JAN | Rankin | 39 min |
| Jul 13, 3:20 PM CDT | Special Weather Statement | JAN | Warren | 40 min |
| Jul 13, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 42 min |
| Jul 13, 3:40 PM CDT | Special Weather Statement | JAN | Yazoo | 50 min |
| Jul 13, 6:14 PM CDT | Special Weather Statement | JAN | Oktibbeha | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.